Lhermitte's sign

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Postby AllyB » Sun Sep 30, 2007 1:03 pm

Hi JL & NHE

Thanks so much for your replies & concern, as always, everyone's generosity amazes me.
I have been taking 300mg magnesium twice a day for about 5 weeks now, as mentioned previously, but have seen no noticable improvement as yet, but will persevere!
The cramps are definitley from the Avonex - I never had anything like this before I started it, and I only get them for 24 hours after the injection ( starting from about the 3rd - 4th hour post injection). I do take a combo drug - paracetamol/ibuprofen - and upped the dosage as per your suggestion (NHE - thanks), and this has helped with the muscle/joint pain, but the cramps....they still come visit! I won't consider stopping the Avonex for a while yet - it has only been 6 months (I am sure the side effects will diminish over time), and I am just trying to find a way to make it a little easier. Maybe some kind of muscle relaxant with the combo drug? I have no experience of those kinds of drugs but will check them out...

NHE - I hear what you are saying about docs - I know that they are there to help us - that is their job, but sometimes they have a way of making you feel as if you are wasting their time with your "complaints" when there are really sick people out there! I also know that it is important to stick to your guns - I would be dead from cancer by now if I hadn't self-referred to a urologist as my GP did a standard urine test for infections and told me there was nothing wrong with me, meanwhile I had a two cm tumour in my bladder that had already invaded the muscle layer - I just knew there was something wrong....It just feels like I am always complaining so I slink around the Neuro's office like a kicked puppy - probably the wrong attitude - I just ask to be kicked! I don't have a choice with Neuro's where I live unfortunately - I need to figure out how to get a macho-man who goes bungi-jumping and plays extreme sports for fun to be sympathetic towards me - I need to manage upwards, so to speak - if I don't tell him anything and just answer his questions, he asks me why I am not arguing with him and wants to prescribe anti-depressants (which he did!), if I leap in there, he tells me he is the expert and not to question him!
Anyway, thanks for listening to me moan (again) - it helps to vent!

Take care
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Postby jimmylegs » Sun Sep 30, 2007 2:10 pm

re: mg, oh that's right you did! brainfart.
jimmylegs
Volunteer Moderator
 
Posts: 8953
Joined: Sat Mar 11, 2006 4:00 pm

Interferons and Spasticity

Postby Shayk » Sun Sep 30, 2007 5:10 pm

Ally

Sorry you're still struggling with the cramps and the neuro.

Like NHE I too think it’s a distinct possibility that the Avonex could be contributing to some of the symptoms you are experiencing.

I was on Avonex for three years before switching to Copaxone and my spasticity disappeared once I stopped the Avonex. I accidentally discovered interferons could impact spasticity in this Cleveland Clinic Journal of Medicine article

Multiple sclerosis: Advances in understanding, diagnosing, and treating the underlying disease
All interferon preparations can worsen spasticity, depression, and headaches.

Since my spasticity vanished when I switched to Copaxone I think it’s entirely possible that the Avonex and not the MS aggravated it. I waited 3 years to switch and in retrospect it was 3 years too long as I felt from the beginning as you do that having worse symptoms was a “side effect” I would have to tolerate and it would get better. Not.

If the symptoms don’t eventually subside I would second NHE’s idea for an Avonex free trial to see if it disappears—in consultation with your physician of course.

All the best in successfully resolving it one way or another.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Re: Lhermitte's sign

Postby NHE » Sun Sep 30, 2007 5:38 pm

AllyB wrote:I do take a combo drug - paracetamol/ibuprofen - and upped the dosage as per your suggestion (NHE - thanks), and this has helped with the muscle/joint pain, but the cramps....they still come visit!

Since I wasn't familiar with paracetamol I looked it up. Apparently it's the same thing as acetaminophen which is commonly sold as Tylenol here in the US. I can't remember exactly why, but I recall receiving advice not to mix acetaminophen and ibuprofen at the same time. The Mayo Clinic's site lists ibuprofen as a drug which should not be taken with acetaminophen though it does not specifically state why. I used to take them 4-6 hours apart which was never a problem for me though it didn't seem to be any more effective in managing my side effects. You might want to try switching over to straight ibuprofen say 400 mg or 600 mg every 4 to 6 hours (the longer interval for the higher dose). Note that acetaminophen (paracetamol) is known to cause liver toxicity at higher doses. Some people also have high liver enzyme problems with Avonex. Combining the two might compound the effects. Have you ever had your liver enzyme levels tested? If they're high, it might be another reason for switching over to an ibuprofen only product.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3300
Joined: Sat Nov 20, 2004 4:00 pm

Postby AllyB » Mon Oct 01, 2007 12:48 pm

Hi there

Thanks once again for the responses!
I have more to add to the story now, so I hope it is ok if I just make a response to all of you (my great good friends) together?

My spasticity has definitley worsened in general since starting the interferon and while my oncologist thinks this is probably related, however, my Neuro feels there is no relationship! I saw him today, and he has prescribed Baclophen for spasticity and Amitriptyline to go with my neurontin for pain. He explained that he doesn't think it is "cramps" but rather spasticity due to cervical spinal damage and hyper-refexability from the ms - he says it just feels worse around the Avonex shot due to the muscle and joint pain that goes with it. He says that mag won't help with cramps - that is an "old wives tale"! He also says that there is no link between B12 and L'Hermittes, so I guess I will have to get my onco to do that test! I am a bit scared to take the baclophen as I know that too much is a bad thing - he says I have to titrate it until I get the right dose...

I think he finally took it seriously when he tested my reflexes in my rt knee and I kicked him in the face! Also my gait is really bad now...And you can actually feel the difference in my arm - it feels like a piece of petrified wood because of the muscle spasms! I am not sure if I am completely comfortable with his treatment, but at least he didn't tell me it was in my head this time...

I will give the Avonex a year (another 6 months) and if I do not improve in this area, maybe it will be time to think of switching...But it will be tough to get my Neuro on board (cross that bridge when I get there).

I will try straight ibuprofen to see if it helps - thanks. My neuro does not feel that liver tests are necessary with interferons (he says that liver problems are very rare!) and my onco freaked out when I told her that, so she did them about 2 months ago, together with a full blood count with differential to see how my white cells etc were holding up, and all was well. I can usually rely on her as she is a person who will listen and be open to alternatives, so I am blessed in her!
As I am in all of you - thanks for listening and for giving me input - it really, really helps. You guys are the best!
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 3:00 pm

Postby jimmylegs » Mon Oct 01, 2007 6:34 pm

will comment later, on an essay deadline, can only procrastinate to read not reply ;)
jimmylegs
Volunteer Moderator
 
Posts: 8953
Joined: Sat Mar 11, 2006 4:00 pm

Postby Jean » Tue Oct 23, 2007 8:24 am

I'm putting this topic out of its grave to give an answer to my own question : Lhermitte's sign may disappear : my girlfriend almost hasn't felt it for about one week. And her feet sensibility, which we both thought forever lost, (5 months she had it) recovered too. First good news for a while !
User avatar
Jean
Family Member
 
Posts: 47
Joined: Mon May 21, 2007 3:00 pm
Location: France

Postby jimmylegs » Tue Oct 23, 2007 1:39 pm

that's fantastic jean, was she taking anything in particular during this recovery period?
jimmylegs
Volunteer Moderator
 
Posts: 8953
Joined: Sat Mar 11, 2006 4:00 pm

Postby Jean » Tue Oct 23, 2007 2:49 pm

She began Avonex 2 months ago, but I can't say it is responsible for the improvement (and probably nobody can, unfortunately...) Anyway, she doesn't suffer from severe side effects, so I can't blame the treatment for anything up to now.
User avatar
Jean
Family Member
 
Posts: 47
Joined: Mon May 21, 2007 3:00 pm
Location: France

Previous

Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service